CSN Login
Members Online: 3

You are here

Side effect treatments?

SurvivorB3
Posts: 4
Joined: Jul 2015

Hi!! Am new to all of this and am looking for some help or advice....

ended treatment for stage IV in Feb of 2015. i am 29 yrs young with 3 kids one of which is ASD. Life is hard. 

When I get hot or stand in the sun for a while i get like prickly painful heat all over my body. I do have some neuropathy in my feet. Is this a normal side effect? Is this neuropathy all over? will this go away? It's making going out side with my three small children very hard. They need to go outside. Any thoughts or suggestions? 

 

Anonymous user (not verified)

which type of lymphoma do you have and what treatment did you receive?

SurvivorB3
Posts: 4
Joined: Jul 2015

hi! I had Hodgkins lymphoma stage IV. I received six rounds or 12 treatments of ABVD. They took me off the Biomycin for the final round cause i was having serve breathing issues and running high fever. I had to take nupegin shots to keep my white blood cells up so I could receive treatment. I started chemo at the end of July 2014 and ended in February 2015. I have been in remission since October 2014. 

Max Former Hodg...
Posts: 3693
Joined: May 2012

Survivor,

First, congratulations for beating your late stage disease.  Everyone is happy to meet you here.  As GK noted, you need to give more info regarding what drugs you took, how long, your strain of lymphoma, etc.

Neuropathy is  a very common side-effect following the multi-drug combinations that are usually given to lymphoma patients.  A few generic comments can be made regarding it.  The most common causes of neuropathy in lympoma treatment are either Vinblastine or Vincristine.  As the names suggest, they are very similiar drugs, which operate (kill cancer cells) in a similiar fashion.

Vinblastine is a component drug in ABVD, given for HL.   Vincristine is a component drug in CHOP, EPOCH, MOPP, and some others, usually given for forms of NHL.

Neuropathy USUALLY trends in severity based upon dose; that is, more infusions tend to cause it more often, and with more severity.  Neuropathy USUALLY diminishes over time, but "time" can range form a month or so to several years.These are USUAL reactions; what YOU will feel only you will know, over time.

I had severe neuropathy in 2010, and still have significant neuropathy today, five years later. Mine was much more severe than most, with my feet staying numb to the knees, and my hands numb past the wrists.  Neuropathy is caused by damage to the nerves in the digits --toes and fingers -- but when the nerve damage gets bad enough, it can be felt on up the legs and arms. I learned a good bit about it from being in a nationwide clinical study of a proposed, anti-depressant based neuropathy treatment, which was a cream.  It failed, and there are no medications right now for neuropathy caused by chemo drugs (there is a perscription drug for diabetes-based neuropathy, but it is not used to treat chemo patients).  The RN running the study at my regional medical group told me that some cases of neuropathy numb the patient's entire body.

Some people use various home therapies, especially long baths. Massage might help (never tried it). Prolonged standing makes it worse, so avoid that.  But walking, which increases circulation, is probably beneficial.  I have read that some vegtables are helpful, but forget which ones.  Vitimans that specifically aid the nervous system might help.

Many chemos recommend that the patient STAY OUT OF DIRECT SUNLIGHT.  It sounds like doing that would help you.  I have that itchy, hot feeling myself.  All I know to do about it is avoid the sun and heat. I have to be in air conditioning nearly all the time. FaLL AND WINTER ARE HEAVINLY FOR ME !   I also wear only cotton clothing, or at least mostly cotton.  Polyester or blended clothing cause me terrible skin problems.

I am in a hurry to hit the door, and must go for now,

max

 

Sten's picture
Sten
Posts: 162
Joined: Apr 2013

Hi Survivor,

I had lymphoma in 2012 and got chemo and then neuropathy appearing as a certain numbness of my feet. This has diminished somewhat since then. Good luck to you!

Sten

SurvivorB3
Posts: 4
Joined: Jul 2015

Hi sten,

thanks for the help!! Guess we will just have to wait and see! :) 

-cindy

SurvivorB3
Posts: 4
Joined: Jul 2015

Hi max!!  Thanks!! Congratulations to you too! :) 

I had Hodgkins lymphoma stage IV. I received six rounds or 12 treatments of ABVD. They took me off the Biomycin for the final round cause i was having serve breathing issues and running high fever. I had to take nupegin shots to keep my white blood cells up so I could receive treatment. I started chemo at the end of July 2014 and ended in February 2015. I have been in remission since October 2014. 

Yes i I do still have the tingling I my feet. I do try to stay out of the sun but it's hard with same children who need to play outside. 

Just talked with my dr yesterday and he suggested for exercise to start swimming. That way I am cool and can still work out. 

Thanks for for the help and info. I just we will just have to wait and see. 

 

Thanks again!! 

all the best to you and your loved ones.

- Cindy

Max Former Hodg...
Posts: 3693
Joined: May 2012

Cindy,

Your treatment was identical to mine: ABVD, 12 infusions (= "6 cycles"), over six month's time. It is the most common treatment for most forms of HL. I also received Rituxan at each infusion.  Rituxan is not ordinarily given to HL patients, but I had an unusual form of HL that presents lots of CD-20 cells, which is what Rituxan primarily kills.

Two oobservations: 

1. Vinblastine was the cause of your neuropathy. As I mentioned above, most cases of neuropathy usually diminish over time.  The drug maker recommends that Vinblastine users avoid direct sunlight until it is out of the patient's system.

2.  I also had lung reactions to the Bleomycin, but was not taken off of it, and the doc did not even reduce my dose, despite weight loss during my treatment.  Bleomycin causes lung irritation/toxicity in about 10% of all users.  It can cause fibrosis in 1% to 2% of all users, especially at high doses. I did develop fibrosis in both lungs at some point following treatment, but the lung specialist beliieves it was caused from reflux/stomach gases, not the Bleomycin, and my oncologist agrees.

Lung toxicity from Bleomycin usually clears after application ends, but fibrosis is not curable or reversable.  Bleomycin lung issues are considered a form of oxygen poisioning, and high-dose Blemycin users are advised to tell any surgical team about issues they have had in the past from Bleomycin prior to surgery.  I had prostate removal this year, but despite Bleomycin issues and fibrosis, I had no complications from the surgery.

ABVD cures most HL patients, so I hope you are on the road to health and a very long  life,

max

Bleomycin:  http://chemocare.com/chemotherapy/drug-info/bleomycin.aspx

 

Vinblastine:  http://chemocare.com/chemotherapy/drug-info/Vinblastine.aspx

 

.

Anonymous user (not verified)

Max you are amazing! this board would be less than it is if you did not contibute. I always find your postings well written, technically accurate and interesting.

Max Former Hodg...
Posts: 3693
Joined: May 2012

GK,

 

That $50.00 is in the mail....Wink.

I always disclaim by telling people, "I have had no medical training, just every disease."

 

Massive trauma, 1986 (two year rehab); Stage 3 Hodgkins, Prostate Stage 2, and about a dozen more minor things (massive GERD, lung fibrosis and asthma, etc). 

My undergrad degree was in philosophy, so I try to maintain a sort of "big picture" view of how starring down the possibility of death affects people...I also had several sociology courses under one of the leading writers in the US regarding death and dying attitudes in American society.  But, I have always been good at science also, and did electronics in the Navy for six years, on weapons systems equipment that was nuke-capable. Plus, submarine service requires a lot of training in radiological controls and radiation health.   I am an odd mix, no doubt.

Heat index here in the Upstate is 105 today...don't suffocate up in those Tar Heel environs.

 

max

Anonymous user (not verified)

it has been much cooler than there but has has rained hard practically every day

crowlester5418
Posts: 1
Joined: Apr 2021

3 time hodgkin's survivor"

Recieved MOPP for Hodgkin's lymphoma in 1991 & ABVD in 1997-98 (12 doses each time).

I have had neuropathy pain since 1991. Recently told I had small fiber neuropathy. The other diagnosis was perepheral neuropathy. What's the difference?

The attacks come without warning and go from my shins to my toes. Can't really describe the feeling. The pain is intense and it ends as suddenly as it started. Have tried tegretol & gababentine & lyrica. None worked, just messed up my hed with racing thoughts. Do not like the these off label drugs because they are also prescribed for depresion and anxiety. 

The cream with hot pepper stuff in it just burns the top of my feet so bad I have wipe it off.

I've been too many neurologists and never seem to get a treatment plan that works for me.

I've been living with this pain for 30 years now. How do I get a neurologist to prescribe pain meds? Nothing else seems to work.

Subscribe to Comments for "Side effect treatments? "